Alert archive / Mississippi / Tornado Warnings in 2006

Tornado Warning 14, NWS New Orleans, LA

April 30, 2006Hancock County, Mississippi

NWS New Orleans, LA issued this tornado warning at Apr 30, 2006, 12:18 AM CDT for Hancock County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2006, 12:18 AM CDT (05:18 UTC)
Expired
Apr 30, 2006, 1:15 AM CDT
In force
57 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2006-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2006-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 300518
TORLIX
MSC045-300615-
/O.NEW.KLIX.TO.W.0014.060430T0518Z-060430T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1218 AM CDT SUN APR 30 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF DIAMONDHEAD

* UNTIL 115 AM CDT

* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF
  KILN...OR ABOUT 11 MILES SOUTHEAST OF PICAYUNE...MOVING EAST AT 25
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  KILN BY 1230 AM CDT
  DIAMONDHEAD BY 1235 AM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3034 8962 3039 8966 3046 8968 3046 8965
      3048 8963 3061 8934 3038 8934 3030 8957
      3030 8962

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 29, 10:00 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 29, 10:00 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 PM CDT SAT APR 29 2006

.DISCUSSION...

TORNADO WATCH #264 CONTINUES FOR EXTREME SERN LOUISIANA...WALTHALL
COUNTY MISSISSIPPI AND THE COASTAL WATERS...INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS. CLEARED NW COUNTIES OF CWA FROM WATCH.

BRIEF HEAVY RAINFALL/CONVECTION WILL CONTINUE WITH LINE OF STRONG
THUNDERSTORMS AS IT MOVES ACROSS SERN LA TOWARD MS. GOOD INFLOW OF
TROPICAL MOISTURE AHEAD OF FRONTAL BOUNDARY/DEWPTS IN 60S AND 70S
WILL PROVIDE AMPLE MOISTURE. BELIEVE POPS LOWER FOR NWRN ZONES AS
CONVECTION WILL WEAKEN SOME BY MIDNIGHT. CHANCE OF HEAVY RAIN IN
TSTMS STILL AROUND FOR EXTREME SE LA AND COASTAL MS.  WILL EDIT
ZONES TO REFLECT TSTM TRENDS IN FIRST PERIOD. NO CHANGES FOR
REMAINDER OF FORECAST OR TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  81  59  86 /  90  40  20  05
BTR  66  83  61  87 /  90  40  20  05
MSY  69  82  66  86 /  80  50  20  05
GPT  69  78  64  83 /  90  60  20  05

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH #264 UNTIL 12 AM CDT SUNDAY FOR EXTREME SE
     LOUISIANA...LAKES PONTCHARTRAIN AND MAUREPAS...COASTAL WATERS.
MS...TORNADO WATCH #264 UNTIL 12 AM CDT SUNDAY WALTHALL COUNTY.
GM...SMALL CRAFT ADVISORY UNTIL 1 AM CDT SUNDAY FOR GMZ530.
     SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR GMZ550-GMZ555-
     GMZ570-GMZ575.

&&
Hazardous weather outlook, Apr 29, 11:10 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1110 PM CDT SAT APR 29 2006

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-301200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-
ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER
LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-
LOWER JEFFERSON-LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-
PIKE-WALTHALL-PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1105 PM CDT SAT APR 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...REMAINDER OF TONIGHT...

.THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT...THOUGH AN
ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THROUGH THE EARLY
MORNING..MAINLY OVER COASTAL MISSISSIPPI. HAZARDS ASSOCIATED WITH
ANY ISOLATED SEVERE THUNDERSTORMS THAT DEVELOP WILL BE
TORNADOES...LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...HEAVY
RAINFALL...AND FREQUENT LIGHTNING.

ISOLATED AREAS OF UP TO 4 INCHES OF RAIN WILL BE POSSIBLE OVER THE
NEXT 36 HOURS.

.MARINE...
SMALL CRAFT ADVISORIES HAVE BEEN POSTED FOR ALL COASTAL WATERS FOR
SOUTHERLY WINDS AROUND 25 KNOTS THROUGH EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BEGIN TO WEAKEN AND MOVE EAST EARLY
SUNDAY MORNING AND THEREFORE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND SPOTTER PERSONNEL ARE URGED TO STAY
CURRENT WITH THE LATEST WEATHER ADVISORIES ASSOCIATED WITH THIS
UPCOMING EVENT IN CASE ACTIVATION IS WARRANTED.

8

In the hours before

Local storm report, Apr 29, 8:13 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
813 PM CDT SAT APR 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     10 SSW PLAQUEMINE       30.15N 91.30W
04/29/2006                   IBERVILLE          LA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN OVER ENTIRE PARISH.

0720 PM     TSTM WND DMG     5 W BATON ROUGE         30.45N 91.21W
04/29/2006                   WEST BATON ROUGE   LA   LAW ENFORCEMENT

            NUMEROUS POWER LINES AND TREES DOWN.

&&
Local storm report, Apr 30, 12:03 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1203 AM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     BAKER                   30.59N 91.16W
04/29/2006                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            ROOF DAMAGE TO ONE HOUSE REPORTED ALONG WITH A TREE DOWN.

0730 PM     TSTM WND DMG     DENHAM SPRINGS          30.48N 90.96W
04/29/2006                   LIVINGSTON         LA   EMERGENCY MNGR

            TWO HOMES REPORTED DAMAGED IN SOUTH DENHAM SPRINGS.
            REPORT RELAYED TO 911. DEPUTY THEN DISPATCHED AND
            CONFIRMED DAMAGE.

0800 PM     FLASH FLOOD      BATON ROUGE             30.45N 91.13W
04/29/2006                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            A FEW INCHES OF WATER REPORTED IN SOME UNITS OF THE
            DEVONSHIRE APARTMENT COMMUNITY.

0800 PM     FLASH FLOOD      BATON ROUGE             30.45N 91.13W
04/29/2006                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            THREE TO SIX INCHES OF WATER REPORTED IN SOME HOMES IN
            THE BARKLEY SUBDIVISION.

0815 PM     TSTM WND DMG     PRAIRIEVILLE            30.30N 90.97W
04/29/2006                   ASCENSION          LA   LAW ENFORCEMENT

            TREE REPORTED BLOWN DOWN ON ROAD NEAR PRAIRIEVILLE.

1045 PM     MARINE TSTM WIND MANDEVILLE              30.37N 90.08W
04/29/2006  M47 MPH          ST. TAMMANY        LA   AMATEUR RADIO

            WEATHER OBSERVATION GAUGE ON THE NORTH SIDE OF LAKE
            PONTCHARTRAIN NEAR MANDEVILLE REPORTED A 41 KNOT WIND
            GUST.

&&
Local storm report, Apr 30, 12:03 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1203 AM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     BAKER                   30.59N 91.16W
04/29/2006                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            ROOF DAMAGE TO ONE HOUSE REPORTED ALONG WITH A TREE DOWN.

0730 PM     TSTM WND DMG     DENHAM SPRINGS          30.48N 90.96W
04/29/2006                   LIVINGSTON         LA   EMERGENCY MNGR

            TWO HOMES REPORTED DAMAGED IN SOUTH DENHAM SPRINGS.
            REPORT RELAYED TO 911. DEPUTY THEN DISPATCHED AND
            CONFIRMED DAMAGE.

0800 PM     FLASH FLOOD      BATON ROUGE             30.45N 91.13W
04/29/2006                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            A FEW INCHES OF WATER REPORTED IN SOME UNITS OF THE
            DEVONSHIRE APARTMENT COMMUNITY.

0800 PM     FLASH FLOOD      BATON ROUGE             30.45N 91.13W
04/29/2006                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            THREE TO SIX INCHES OF WATER REPORTED IN SOME HOMES IN
            THE BARKLEY SUBDIVISION.

0815 PM     TSTM WND DMG     PRAIRIEVILLE            30.30N 90.97W
04/29/2006                   ASCENSION          LA   LAW ENFORCEMENT

            TREE REPORTED BLOWN DOWN ON ROAD NEAR PRAIRIEVILLE.

1045 PM     MARINE TSTM WIND MANDEVILLE              30.37N 90.08W
04/29/2006  M47 MPH          ST. TAMMANY        LA   OFFICIAL NWS OBS

            WEATHER OBSERVATION GAUGE ON THE NORTH SIDE OF LAKE
            PONTCHARTRAIN NEAR MANDEVILLE REPORTED A 41 KNOT WIND
            GUST.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:03 PM CDTSevere Thunderstorm WarningLIXAmite, Pike57 min
Apr 29, 10:08 PM CDTSevere Thunderstorm WarningLIXPearl River52 min
Apr 29, 10:56 PM CDTSevere Thunderstorm WarningLIXPearl River49 min
Apr 29, 11:36 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River54 min
Apr 30, 12:04 AM CDTSevere Thunderstorm WarningLIXHancock56 min

Nearby

Tornado Warnings in Mississippi, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.